Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 44, NWS St. Louis, MO

August 21, 20196 counties in Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 21, 2019, 10:30 PM CDT for 6 counties in Illinois. It was in force for 8 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 10:30 PM CDT (03:30 UTC)
Expired
Aug 22, 2019, 6:30 AM CDT
In force
8 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Saint Clair County, IL, Washington County, IL

What was reported inside it

TimeReportWhereRemark
Aug 21, 11:00 PM CDTFLASH FLOOD1 Ssw Belleville, ILVEHICLE STRANDED DUE TO HIGH WATER. DEPTH UNKNOWN.
Aug 21, 11:00 PM CDTFLASH FLOODSalem, ILNUMEROUS FLOODED ROADS AND STRANDED VEHICLES THROUGHOUT THE COUNTY, ESPECIALLY SOUTHERN HALF.
Aug 22, 4:00 AM CDTFLASH FLOOD1 Nne Sandoval, ILUS HIGHWAY 50 WATER OVER THE HIGHWAY.
Aug 22, 4:00 AM CDTFLASH FLOODOdin, ILFLOODING IN GARAGE OF PRIVATE RESIDENCE.
Aug 22, 5:00 AM CDTFLASH FLOOD4 W Helm, ILBRIDGE WASHED OUT WITH VEHICLE DRIVING OFF BRIDGE.
Aug 22, 5:00 AM CDTFLASH FLOODShattuc, ILWATER OVER ROADWAY, UNKNOWN DEPTH. TIME WAS WHEN AUTHORITIES WERE MADE AWARE OF ISSUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WGUS53 KLSX 220330
FFWLSX
ILC027-119-121-133-163-189-221130-
/O.NEW.KLSX.FF.W.0044.190822T0330Z-190822T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1030 PM CDT Wed Aug 21 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Clinton County in south central Illinois...
  Northern Monroe County in southwestern Illinois...
  Southern Madison County in southwestern Illinois...
  Southern Marion County in south central Illinois...
  Washington County in south central Illinois...
  St. Clair County in southwestern Illinois...

* Until 630 AM CDT Thursday.

* At 1028 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen between 925 pm and 1025 pm. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Belleville, Granite City, O'Fallon, East St. Louis, Collinsville, 
  Edwardsville, Fairview Heights, Cahokia, Swansea, Centralia, Glen 
  Carbon, Shiloh, Highland, Troy, Waterloo, Columbia, Maryville, 
  Salem and Mascoutah.

This includes the following highways...
 Interstate 57 in Illinois between exits 109 and 116.
 Interstate 64 in Illinois between exits 9 and 61.

This also includes Horseshoe Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3847 8914 3821 8915 3822 8962 3838 9034
      3861 9018 3871 9021 3878 9015 3862 8870
      3847 8870

$$

TES
2 follow-up statements
086 
WGUS73 KLSX 220709
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
209 AM CDT Thu Aug 22 2019

ILC027-119-121-133-163-189-221130-
/O.CON.KLSX.FF.W.0044.000000T0000Z-190822T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Monroe IL-Madison IL-Marion IL-Washington IL-St. Clair IL-
209 AM CDT Thu Aug 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...NORTHERN MONROE AND
SOUTHERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS...SOUTHERN
MARION...WASHINGTON COUNTIES IN SOUTH CENTRAL ILLINOIS AND ST. CLAIR
COUNTIES IN SOUTHWESTERN ILLINOIS...

At 205 AM CDT, Doppler radar indicated thunderstorms have 
temporarily moved out of the warned area. Additional showers and 
thunderstorms over Missouri are expected to move into southwest 
Illinois early this which could bring additional heavy rainfall.

Some locations that will experience flooding include...
Belleville, Granite City, O'Fallon, East St. Louis,
Collinsville, Edwardsville, Fairview Heights, Cahokia, Swansea,
Centralia, Glen Carbon, Shiloh, Highland, Troy, Waterloo, Columbia,
Maryville, Salem and Mascoutah.

This includes the following highways...
 Interstate 57 in Illinois between exits 109 and 116.
 Interstate 64 in Illinois between exits 9 and 61.

This also includes Horseshoe Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3847 8914 3821 8915 3822 8962 3838 9034
      3861 9018 3871 9021 3878 9015 3862 8870
      3847 8870

$$

Britt
206 
WGUS73 KLSX 221123
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
623 AM CDT Thu Aug 22 2019

ILC027-119-121-133-163-189-221132-
/O.EXP.KLSX.FF.W.0044.000000T0000Z-190822T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Monroe IL-Madison IL-Marion IL-Washington IL-St. Clair IL-
623 AM CDT Thu Aug 22 2019

...THE FLASH FLOOD WARNING FOR CLINTON COUNTY IN SOUTH CENTRAL
ILLINOIS...NORTHERN MONROE AND SOUTHERN MADISON COUNTIES IN
SOUTHWESTERN ILLINOIS...SOUTHERN MARION...WASHINGTON COUNTIES IN
SOUTH CENTRAL ILLINOIS AND ST. CLAIR COUNTIES IN SOUTHWESTERN
ILLINOIS WILL EXPIRE AT 630 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3847 8914 3821 8915 3822 8962 3838 9034
      3861 9018 3871 9021 3878 9015 3862 8870
      3847 8870

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:58 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 21, 8:58 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
858 PM CDT Wed Aug 21 2019

.UPDATE...
Issued at 852 PM CDT Wed Aug 21 2019

Forecast remains largely on track. Outflow from earlier storms
continue to move north, interacting with other boundaries in the
region. This has helped storms blossom across the area over the
past hour. While heavy rain was focused earlier across far
southern portions of the CWA, this focus has shifted north
slightly. This northward trend should continue somewhat and with
the best forcing within the Watch area through sunrise, will hold
of extending the Watch further south for now.

Tilly

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 332 PM CDT Wed Aug 21 2019

The main issue tonight and into the first part of Thursday morning
will be the potential for heavy rain and flash flooding. The
deterministic models are in rather good agreement with the
synoptic and mesoscale features indicating a favorable set-up
evolving this evening. Thunderstorms are expected to blossom by
mid-late evening along the MO portion of the I-70 corridor in
response to lift associated with the migrating short wave trof
currently stretching across southeast Nebraska, and an increasing
west-southwesterly LLJ. The LLJ will result in a broad region of
lift along a slowly advancing west-east front and will be
augmented by divergence aloft associated with the entrance region
of an ULJ attendant with the upper trof stretching through the
Great Lakes. This set-up will be favorable for waves of thunderstorms
training in an axis stretching from eastern KS through central
and eastern MO into southwest IL. High PW's in excess of 2 inches
and good inflow CAPE will support high rainfall rates with the
strongest storms. Given the persistence expected to be centered in
the 02-12z time frame, heavy rainfall is expected along with
potential for flash flooding. Ballpark rainfall amounts of 2-4
inches are anticipated with locally higher totals. The focus and
corridor of showers and storms is expected to sag into southern MO
and southern IL by mid morning on Thursday associated with the
sagging front and/or effective boundary. Overall forcing by mid
morning should also be weakening. A broad flash flood watch has
been issued within the aforementioned time frame 00-15z
encompassing the region with the highest heavy rain and flood
potential centered along the I-70 corridor.

As far as severe weather - there remains a threat mainly this
evening and probably within the first few hours of the above
described scenario as storms tap the strongest CAPE. I don't think
the threat will be widespread but a few large hail and wind damage
events will be possible between 02-06z.

Glass

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 332 PM CDT Wed Aug 21 2019

By Thursday evening the front has moved out of the CWA. The main
band of showers and thunderstorms are slowly ushered out of the
area Friday morning by a surface high building in over the Great
Lakes Region.

Through Friday the upper level low associated with the
departing cold front lifts out and the upper flow becomes dominated
by a short wave ridge. The models show little consensus in resolving
the location of the short wave ridge, yet there is confidence that
small disturbances will propagate across the region on Friday. While
the main axis of precipitation associated with the front will be
well south of the CWA, a stray shower or thunderstorm cannot be
ruled out on Friday in our southern CWA where the column remains
moist. Post cold frontal temperatures will be cooler than normal
Friday through Sunday, though how much cooler will depend on the
persistence of widespread cloud cover.

The surface high persists through Sunday, keeping the Missouri-
Illinois area mostly free from precipitation over the weekend. By
the end of Sunday an upper level trough begins to dig into the
region. As this trough moves across the Great Plains and into the
Upper Mississippi River Valley Monday into Tuesday, it brings
another frontal passage and our next best chance of rain. The
pattern shift back to an approaching trough also brings a return of
seasonal temperatures.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 629 PM CDT Wed Aug 21 2019

Focus will remain the TSRA threat for tonight. Expect TSRA to
develop mid to late this evening. While there should be a few
storms impacting KUIN and the going forecast may have storms
ending too late, the focus should be on KCOU. Have added a tempo
group for when greatest threat of TSRA is currently expected, but
this may need to be extended with updates. Otherwise, expect MVFR
cigs to develop as rain comes to an end. These cigs should linger
through much of the day at KCOU, but drier air should advect into
the KUIN region lifting cigs in the morning.

SPECIFICS FOR KSTL/KSUS/KCPS: As mentioned above, focus will be
TSRA threat for overnight. Still expect TSRA to develop this
evening. Have added a tempo group for greatest threat for storms,
but this may need to be extended with updates. Otherwise, expect
MVFR cigs to develop as the rain ends and should linger through
much of Thurs. Expect redevelopment on Thurs to remain south of
terminals, however, this remains more uncertain.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
     Pike MO-Saint Charles MO-Saint Francois MO-Saint Louis City
     MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington
     MO.

IL...Flash Flood Watch through Thursday morning for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 21, 4:12 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
412 PM CDT Wed Aug 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
412 PM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight across much of the area. Heavy
rainfall is expected with the storms which could produce flash
flooding, and a flash flood watch is in effect for a large part of
the region. A few storms could also be strong to severe with
damaging winds to 60 mph and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms remain likely Thursday, especially along and south of
Interstate 70. Heavy rainfall is possible with the storms and a flash
flood watch remains in effect for a good portion of the area through
mid morning. Across southeast Missouri and far southwest Illinois
there is also potential for a few strong to severe storms.

The chance of thunderstorms will continue for parts of the area
Thursday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Glass

In the hours before

Special weather statement, Aug 21, 9:10 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service St Louis MO
910 PM CDT Wed Aug 21 2019

MOZ063>065-220315-
St. Louis MO-Jefferson MO-St. Louis City MO-
910 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND ST.
LOUIS COUNTIES AND ST. LOUIS CITY UNTIL 1015 PM CDT...

At 910 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fenton, moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Chesterfield, Wildwood, University City, Ballwin,
Kirkwood, Maryland Heights, Webster Groves, Ferguson, Arnold,
Manchester, Creve Coeur, Overland, Clayton, Cahokia, Jennings, St.
Ann, Crestwood, Bridgeton and Bellefontaine Neighbors.

This includes the following highways...
 Interstate 44 in Missouri between exits 261 and 277.
 Interstate 55 in Missouri near exit 191.

This also includes Babler Memorial State Park, Scott Joplin Historic
Site, Route 66 State Park, and Castlewood State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3858 9021 3852 9027 3843 9030 3842 9074
      3863 9072 3879 9022 3873 9020 3871 9021
      3869 9019 3864 9018
TIME...MOT...LOC 0210Z 244DEG 9KT 3854 9046

TES
Special weather statement, Aug 21, 9:49 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
949 PM CDT Wed Aug 21 2019

ILZ098-MOZ060>063-220330-
Calhoun IL-St. Louis MO-St. Charles MO-Franklin MO-Warren MO-
949 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...ST.
CHARLES...NORTHEASTERN FRANKLIN...NORTHERN ST. LOUIS AND SOUTHEASTERN
WARREN COUNTIES UNTIL 1030 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marthasville, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, Wentzville, Maryland Heights, Hazelwood, Ferguson, Creve
Coeur, Overland, Lake St. Louis, Washington, St. Ann, Bridgeton,
Dardenne Prairie, Bellefontaine Neighbors, Berkeley and Black Jack.

This includes Interstate 70 in Missouri between exits 209 and 231.

This also includes Babler Memorial State Park and First Missouri
State Capitol Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3876 9019 3846 9120 3868 9122 3897 9044
      3880 9012
TIME...MOT...LOC 0248Z 246DEG 25KT 3862 9108

TES
Local storm report, Aug 21, 9:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       1 SW KIRKWOOD           38.57N 90.43W
08/21/2019  M2.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Aug 21, 10:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     FLASH FLOOD      VALLEY PARK             38.55N 90.48W
08/21/2019                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            MULTIPLE WATER RESCUES ONGOING.

&&

TES
Local storm report, Aug 21, 10:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             5 SW STURGEON           39.18N 92.34W
08/21/2019  E0.75 INCH       BOONE              MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

TES
Local storm report, Aug 21, 10:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1003 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     FLASH FLOOD      FENTON                  38.54N 90.45W
08/21/2019                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            MULTIPLE WATER RESCUES ONGOING.

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:38 PM CDTFlash Flood WarningLSXBond, Clinton, Fayette, Marion7 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.